Facebook Pixel

What sort of screen might reveal why no pain killers and no stimulants affect me in normal dosages?

By June 27, 2010 - 2:10pm
Rate This

If I up the dosage of pain killers to get relief, i fall asleep for as much as 12 hours.

Add a Comment9 Comments

Herbie if you are taking pain medication then your brain has developed additional pain receptors due to a tolerance buildup of what you have been taking.

I am guessing that you are either taking something for sleep or anxiety which will definitely cause you to sleep if you add that to pain medication. Your biggest worry is liver damage due to taking medication that has Tylenol in it.

There is a drug called Suboxone that can help you get off of opiates found in many pain medication. It blocks the pain receptors in your brain. You have noting to fear from Pain Management. They are there to help you, but you have to follow their rules. I have been in pain management for 2 years. I am grateful for what they have done for me. I have not taken Suboxone but know someone who has. It literally changed their life.

I wish you the best of luck. You are not alone. Sometimes a new set of eyes can see something your Doctor is missing. Ann

July 10, 2010 - 11:30pm
HERWriter Guide

Herbie -
Until you answer Cary's question there is no way to answer your original question.

In the meantime, here's a question for you. Are you seeing a pain management specialist? If not you may want to look into getting into a comprehensive pain management program, especially if you have been dealing with this for years and/or seeing multiple doctors and only getting prescriptions that are then supplemented with over-the-counter products.Many people who've had tough pain issues for a long time have found relief from being in holistic programs that look at the entire pain picture and provide more solutions than just prescriptions. Good luck to you.

June 29, 2010 - 6:28pm
(reply to Pat Elliott)

Thank you Pat. I appreciate your comments, and I'd like to stick with my original question for now. Hetbie

June 29, 2010 - 6:40pm
(reply to herbie)

Hi Herbie,
If you would like information that pertains to your specific situation, we can help!

Since you want to just "stick with your original question", and you are taking recommended doses of pain relievers, then answer to your question is: your tolerance level has most likely increased, and is why you are having to take maximum doses of several pain relievers. Many medications cause drowsiness (even stimulants can stimulate portions of your brain/body, and still cause drowsiness or cause drowsiness after the effects wear off). Again...it depends what medications you are taking, what doses, and what combination of drugs you are taking. One type of medication can act as a stimulant in one person at specific doses; and act as a depressant in another person at another dose.

There is no screening test; it's just all about tolerance, dosing and drug interactions.

We would love to help you get to the bottom of your pain management problems, and talk more about your medications.

June 29, 2010 - 7:21pm

Please call your doctor immediately...taking large doses of pain relievers can cause long-term damage or lead to death. Do you live with anyone who can take you to the doctor?

There is no screen test for this, but it sounds like you are describing a situation in which you have an increased tolerance level for pain relievers. (Tolerance occurs when the initial dose of a substance loses its effectiveness over time.).

- How long have you been taking pain relievers?
- What type of pain relievers are you taking (over-the-counter or prescription?)
- Are you taking the pain relievers as prescribed?
- What is causing you pain? Have you been diagnosed with any medical conditions?
- Is your condition being treated in other ways?
- How long have you been taking more than the recommended dosage?

It is very important to talk with your doctor about this, as there are many different types of medications that are more effective to relieve certain types of pain, certain conditions...and do not need to have the dosage increased.

Please do NOT increase the dosage of pain killers you are taking, as this can be severely dangerous. Please call your doctor and discuss your pain symptoms, as the underlying condition needs to be treated and proper pain management can be discussed.

Let us know how you are doing...I am concerned!

June 27, 2010 - 7:54pm
(reply to Alison Beaver)

Thank you for your prompt and thoughtful comments. The meds I take are either over-the-counter or are prescribed by my doctor. I do not exceed medically recommended dosages. I start off at minimum dosages and increase from there. I get into severe daytime sleepiness before reaching max recommended dosages, and sometimes sleep 12 or more hours the following day...sometimes two days. Usually I have the choice of sleeping all day or getting pain relief. I am trying to find out what it is about pain relievers that puts me to sleep. When used within prescribed limits, stimulants have no effect on reducing my sleepiness. I have been working this issue with doctors for decades. I just keep on trying to find out what is going on.

June 28, 2010 - 6:41am
(reply to herbie)

Hi Herbie

What medications are you taking? Different meds have different actions and effects and are metabolized differently, so it makes a big difference which ones you are talking about. Maybe with a little more detail I can find you some resources.

June 29, 2010 - 6:40am
(reply to Cary Cook BSN RN)

Thank you for responding to my query. Please note that I am looking for a very specific answer to my question - like "yes", and here is information about it", or "There is no such thing".

June 29, 2010 - 5:08pm
(reply to herbie)

As I explained, I would need to know what kind of medications you are talking about. The tests to determine Tylenol overdose would be quite different than one to look for narcotic use. You are talking about why why have built up a tolerance, yes? Cross tolerance from certain substances can cause a tolerance to specific types of medication. But unless I know what class of medication you are talking about, it is not possible to answer your question.

June 30, 2010 - 6:18am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.